Alert archive / Kentucky / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 217, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Aug 28, 2006, 4:28 PM EDT for Jackson County, Kentucky. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 28, 2006, 4:28 PM EDT (20:28 UTC)
- Expired
- Aug 28, 2006, 4:49 PM EDT
- In force
- 21 min
- Issued by
- NWS Jackson, KY
- Area
- Counties, with a storm outline in the text
County Jackson County, KY
The radar
The Jackson,KY radar (KJKL), 64 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.5 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 65 J/kg
- Mixed-layer CIN
- -119 J/kg
- Mixed-layer LCL
- 867 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 4:00 PM EDT, 28 minutes earlier.
Area forecast discussion, Aug 28, 4:00 PM EDT, 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 400 PM EDT MON AUG 28 2006 .DISCUSSION... MODELS ARE IN GENERALLY GOOD AGREEMENT FOR THE SHORT TERM. 18Z SURFACE ANALYSIS SHOWS A QUASI STATIONARY FRONT FROM SOUTHERN PENNSYLVANIA...TO A SURFACE LOW IN MISSOURI. ANOTHER COLD FRONT EXTENDS SOUTH OF THE LOW TO TEXAS. THIS LOW SHOULD MOVE EAST TONIGHT...DRAGGING THE COLD FRONT THROUGH ON TUESDAY. MODELS ARE SIMILAR ON TIMING OF THE FRONT. THERE LOOKS LIKE A PRE FRONTAL TROF MOVING THROUGH OVERNIGHT INTO TUESDAY. THE ACTUAL FRONT LOOKS LIKE IT SHOULD MOVE THROUGH CRW TO JKL TO NEAR SME BY AROUND 18Z...AND THE KY/VIRGINIA BORDER BY AROUND 00Z. MODELS SHOW GOOD DYNAMICS MOVING THROUGH TONIGHT. GOOD LOW LEVEL JET MOVING THROUGH TONIGHT SHOULD AID IN SHRA/TSRA DEVELOPMENT. ADDED LOCALLY HEAVY RAIN TONIGHT WITH PWATS A LITTLE OVER 2 INCHES. MORE SHRA/TSRA IS EXPECTED TUESDAY AS THE FRONT MOVES THROUGH. COULD BE A COUPLE OF ROUNDS OF PRECIP...THE FIRST WITH THE PRE FRONTAL TROF...AND THE NEXT WITH THE ACTUAL FRONT IN THE AFTERNOON. MODEL SOUNDINGS SHOW SOME MID LEVEL DRY AIR TUESDAY AFTERNOON. IF THE ATMOSPHERE IS ABLE TO RECOVER ENOUGH BEFORE THE COLD FRONT MOVES THROUGH...WE COULD SEE A COUPLE OF STRONG TO SEVERE THUNDERSTORMS. THIS WILL BE HIGHLY DEPENDANT ON THE CLOUD COVER AND THE AMOUNT OF HEATING AVAILABLE. WITH H5 TROF OVER THE AREA THROUGH THE WEEKEND...COULD NOT FIND ANY GOOD TIME TO LEAVE POPS OUT OF THE FORECAST...EXCEPT FOR FRIDAY NIGHT. I DON/T EXPECT IT TO RAIN ALL OF THE TIME...BUT THERE COULD BE A FEW SHRA/TSRA THAT DEVELOP FROM TIME TO TIME. ANOTHER COLD FRONT WILL MOVE OUT OF THE PLAINS OVER THE WEEKEND...REACHING EASTERN KENTUCKY SUNDAY INTO MONDAY. WITH THE DEEP UPPER TROF OVER THE AREA...THE EXTENDED PORTION OF THE FORECAST WILL LIKELY NEED FINE TUNING AS TIME GOES ALONG. ERNESTO IS FORECAST TO MOVE CLOSE TO THE EAST COAST THROUGH EARLY NEXT WEEK. WITH THE UPPER TROF NEAR OUR AREA...THIS SHOULD DRIVE THE SYSTEM NORTHEAST CLOSE TO THE EAST COAST. GENERALLY LIKED THE 00Z GFS SOLUTION FOR THE EXTENDED. THIS WAS ALSO CLOSE TO HPC GUIDANCE. MY TEMP FORECASTS THROUGH THE NEXT 7 DAYS WERE CLOSE TO MOS AND HPC GUIDANCE. && .PREV DISCUSSION... 1100 AM EDT MON AUG 28 2006 14Z SFC ANALYSIS SHOWS AN UNSEASONABLY WELL DEFINED AREA OF LOW PRESSURE ENTERING THE WESTERN OHIO VALLEY WITH A DISTINCT BAROCLINIC ZONE ON ITS NORTHWEST SIDE. THE LOW/S WARM FRONT HAS LIFTED NORTH...WELL INTO OHIO...WHILE A PRE FRONTAL-TROUGH IS SLIPPING ACROSS CENTRAL KENTUCKY AND INTO THE EAST. A SWATH OF MODERATE TO LIGHT RAIN SHOWERS IS ACCOMPANYING THIS BOUNDARY. ADDITIONAL...SCATTERED...SHOWERS AND THUNDERSTORMS ARE DEVELOPING TO THE SOUTHEAST AHEAD OF THE MAIN BAND OF RAIN AS WELL AS SOME ACTIVITY TO THE WEST. ON SATELLITE...MUCH OF EAST KENTUCKY IS CLEAR...BUT THICKER CLOUDS ARE APPROACHING WITH THE TROUGH. EXPECT THE CLOUDS TO PUSH EAST THROUGH THE REST OF THE CWA BY 1 PM WITH THE BAND OF SHOWERS BECOMING MORE ACTIVE. HEAVY RAIN WILL BE THE MAIN THREAT AS THE PWS ARE QUITE HIGH...THOUGH STORM MOVEMENT SHOULD BE SUFFICIENT TO PREVENT HIGH WATER PROBLEMS UNLESS TRAINING SETS UP. SIMILARLY... THE MOIST ATMOSPHERE WILL LIMIT THE INSTABILITY THIS AFTERNOON THOUGH ANY STORM THAT DEVELOPS COULD BECOME ORGANIZED DUE TO FAVORABLE WIND SHEAR. GUSTY WINDS ARE THE MAIN THREAT...BUT A WEAK...SPIN UP TORNADO CANNOT BE RULED OUT IN THIS ENVIRONMENT. WILL UPDATE THE GRIDS TO FINE TUNE MAX TEMPERATURES AND THE POP/WX PATTERNS THIS AFTERNOON. IN THE TEXT FORECAST WILL MAINLY BE REMOVING MORNING AND TRANSITIONAL WORDING. UPDATES OUT SHORTLY. 400 AM EDT MON AUG 28 2006 WENT WITH A BLEND OF THE GFS AND NAM MODELS FOR TIMING OF FRONTAL PASSAGE MONDAY NIGHT INTO TUESDAY. LIKED THE PREVIOUS THINKING OF A SLOWER FRONTAL PASSAGE...WITH WEST TO EAST FLOW ALONG CURRENTLY STATIONARY FRONT STRETCHED FROM LAKE ERIE WESTWARD INTO CENTRAL PLAINS. VERY WARM AND HUMID AIR MASS IN PLACE ACROSS FORECAST AREA AT THIS TIME. DEWPOINTS IN THE LOW 70S HAVE BEEN COMMON THROUGH THE NIGHT WITH TEMPERATURES IN THE SAME RANGE. ANTICIPATE DECENT WARM SECTOR HEATING THIS AFTERNOON...AS CURRENT SATELLITE IMAGERY INDICATING SOME BREAKS IN THE CLOUDS. SCATTERED SHOWERS AND STORMS ARE ANTICIPATED DURING THE LATE MORNING TO EARLY AFTERNOON HOURS...WITH AN INCREASE IN ACTIVITY DURING THE EVENING AND OVERNIGHT HOURS...AS A COLD FRONT MOVES SLOWLY EASTWARD OUT OF THE PLAINS. MODEL SOUNDINGS SHOWING CAPES OF 1000-1800 AND SOME DRY AIR NEAR THE SURFACE...BOTH OF WHICH SUPPORT A DAMAGING WIND THREAT WITH ANY THUNDERSTORMS THAT FORM. TEMPERATURE FORECAST WAS ALREADY IN GOOD SHAPE...SO ONLY A FEW SLIGHT MODIFICATIONS WERE MADE USING LATEST MAV/FWC MOS BLEND. WITH AMOUNT OF CONVECTIVE ACTIVITY ANTICIPATED LATER THIS AFTERNOON...WENT WITH THE COOLER MOS NUMBERS FOR DAYTIME HIGHS TODAY. WENT WITH MAV/MET MOS BLEND FOR TEMPERATURE FOR REST OF SHORT TERM PERIOD. SKY COVER WAS MODIFIED A LITTLE ALSO...TO REFLECT SLOWER FRONTAL PASSAGE AND A QUICKER PROGRESSION UP THE EAST COAST OF FRONTS PARENT LOW ON WEDNESDAY. WINDS AND DEWPOINTS WERE FRESHENED UP A BIT AS WELL...BUT NO MAJOR CHANGES WERE MADE THERE EITHER. MADE SOME ADJUSTMENTS TO WEATHER GRIDS...TO REFLECT CHANGES MADE TO POP GRIDS. ALSO WENT VERY CLOSE TO HPC QPF NUMBERS FOR QPF FORECAST. NO CHANGES WERE MADE TO THE EXTENDED PORTION OF THE FORECAST. 846 PM EDT SUN AUG 27 2006 CONVECTION REMAINS FOCUSED ALONG PRE-FRONTAL/CONVECTIVE BOUNDARY OVER FAR NORTHERN KY. DONT EXPECT TOO MUCH MORE OF A SOUTHWARD PUSH WITH THIS ACTIVITY...BUT WILL UPDATE THE FORECAST SHORTLY TO RAISE POPS IN THE FAR NORTH. ELSEWHERE WE SHOULD SEE SOME SCATTERED CONVECTION DEVELOP AS LOW LEVEL JET GETS RAMPED UP AND THE ATMOSPHERE REMAINS VERY MOIST. REST OF PREVIOUS FORECAST APPEARS IN GREAT SHAPE. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && WJM
Hazardous weather outlook, Aug 28, 4:19 PM EDT, 9 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE JACKSON KY 419 PM EDT MON AUG 28 2006 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-291100- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- 419 PM EDT MON AUG 28 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TONIGHT. THUNDERSTORMS ARE EXPECTED TONIGHT. SOME OF THE STORMS CAN CONTAIN GUSTY WINDS...SMALL HAIL...AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THUNDERSTORMS ARE EXPECTED TUESDAY. SOME OF THE STORMS COULD CONTAIN GUSTY WINDS AND LOCALLY HEAVY RAINFALL. THUNDERSTORMS ARE ALSO POSSIBLE FROM TIME TO TIME TUESDAY NIGHT THROUGH FRIDAY...AND AGAIN ON SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL THE NATIONAL WEATHER SERVICE WITH ANY REPORTS OF HEAVY RAINFALL...HAIL...OR STRONG WINDS TONIGHT AND TUESDAY. WJM
In the hours before
Special weather statement, Aug 28, 3:24 PM EDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 324 PM EDT MON AUG 28 2006 KYZ068-282030- ROCKCASTLE- 324 PM EDT MON AUG 28 2006 ...A STRONG THUNDERSTORM TO AFFECT ROCKCASTLE COUNTY THROUGH 430 PM EDT THIS AFTERNOON... AT 324 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES WEST OF BEE LICK...MOVING EAST AT 20 MPH. THIS STORM WILL BE NEAR BEE LICK AROUND 335 PM EDT...WILLAILLA AROUND 340 PM EDT...OTTOWA AROUND 345 PM EDT...INDIAN LAKES PARK AROUND 350 PM EDT AND BRODHEAD AROUND 355 PM EDT. RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD. GREIF
Special weather statement, Aug 28, 3:41 PM EDT, 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 341 PM EDT MON AUG 28 2006 KYZ079-282045- PULASKI- 341 PM EDT MON AUG 28 2006 ...A STRONG THUNDERSTORM TO AFFECT PULASKI COUNTY THROUGH 445 PM EDT THIS AFTERNOON... AT 341 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR SOMERSET... MOVING EAST AT 20 MPH. THIS STORM WILL BE NEAR RUTH AROUND 350 PM EDT...SHOPVILLE AROUND 355 PM EDT...BENT AROUND 400 PM EDT AND MOUNT VICTORY AROUND 410 PM EDT. RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD. GREIF
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 4:24 PM EDT | Severe Thunderstorm Warning | JKL | Laurel | 51 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.